Treatment of the Acute Attack
Make the Correct Diagnosis
An essential first step is to in ensure that a full diagnosis of the porphyrias has been made including:
- The type of porphyria
- Its biochemical activity
- where possible, the mutation underlying the porphyria.
This cannot be emphasised enough: unfortunately, there are still many doctors and patients in South Africa who are prepared to accept a diagnosis based on an erroneous understanding of the clinical symptomatology and unreliable laboratory screening tests. In the case of acute intermittent porphyria (AIP) and variegate porphyria (VP), where symptoms such as abdominal pain may be due to the porphyria, an assessment of biochemical activity is extremely helpful. Abdominal pain in such patients is frequently due to causes other than the porphyria. The demonstration of low ALA, PBG and urine porphyrin values proves this.
Treatment is then dependent on the type of porphyria.
Acute Intermittent Porphyria and Variegate Porphyria
Observe drug precautions
Your first responsibility is to take all necessary drug precautions to avoid developing an acute attack. In families who are well educated about the dangers of the acute attack and its relationship to drug induction , the acute attack is now a very rare phenomenon. All family members should be screened so that carriers can take the same precautions.
Approaching a problem of abdominal pain
People with AIP and VP may complain of abdominal pain, which arouses the suspicion that it may be occasioned by the porphyria. It is essential however to recognise that not all abdominal pain is due to porphyria. Indeed, in most cases it turns out to be due to other factors such as pain associated with ovulation or menstruation, or irritable bowel syndrome. Before the pain can be blamed on the porphyria, a causal relationship must be provenby demonstrating elevated ALA and PBG levels coincident with the pain. As a general rule, pain in porphyria should not be blamed on the porphyria if ALA and PBG levels are not clearly elevated.
Dealing with the acute attack
The first step is to confirm the presence of an acute attack. Consult a doctor as soon as possible and insist that your urine is tested for the presence of elevated PBG. This can be done by certain laboratories, or even by doctors themselves using the Watson-Schwartz test. A true acute attack can be a very serious problem, but if it is recognised and treated correctly right from the start, most patients will recover quickly and can expect to be discharged from hospital within four or five days.
How is the acute attack treated?
Patients require in most instances to be admitted to hospital. They usually need powerful analgesics such as pethidine for control of the pain of the acute attack. Other medication may be necessary to control nausea and vomiting.
In approximately half the acute attacks encountered in patients with variegate porphyria, the attack begins to settle spontaneously within the first 24 hours. If so, then no further treatment is necessary.
In the remaining patients (and in most patients with acute intermittent porphyria), patients require treatment with haem arginate (Normosang™, Orphan Europe). This is a compound of haem and the amino acid arginine and is given intravenously by infusion. It is highly effective in aborting the acute attack. Patients usually feel greatly improved within two days of beginning haem arginate, and a well enough for discharge in approximately four days.
Haem arginate is available in South Africa, but will in most instances have to be specially ordered from the distributors. If you or a family member are developing an attack, you should advise your doctor and pharmacist to make early arrangements for the delivery of haem arginate, as it may prove impossible after hours or over weekends.
Read more about the management of acute attacks in The Acute Attack.
Recurrent Attacks of AIP or VP
Repeated acute attacks in patients with VP are very rare, and almost always suggest repeated exposure to dangerous medications. VP is not typically induced by the menstrual cycle. Recurrent attacks are however a feature of some young women with AIP, where they may be induced by the normal menstrual cycle.
Your doctor should always confirm that your recurrent attacks of abdominal pain are indeed acute attacks, by showing a rise in urine PBG and porphyrins correlating with the onset of the symptoms. Meanwhile, you should ensure that you are definitely not taking any medication which might aggravate porphyria.
If recurrent attacks are confirmed, then there are steps your doctor can take to minimise their occurrence or their severity.
Read more about the management of recurrent acute attacks in Dealing with recurrent attacks of porphyria (for Professionals).